Kansas, 2016

Heavy Snow in Kansas, March 27, 2016

March 27, 2016 · NWS ICT · 1 event in 1 county or zone

A strong cold front that pushed southeast across Kansas on the 26th exited Southeast Kansas early that evening, but an elevated, nearly stationary, front set up across South Central Kansas late that night. A strong band of rain that developed across South Central Kansas late in the evening quickly changed to snow during the night.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A strong cold front that pushed southeast across Kansas on the 26th exited Southeast Kansas early that evening, but an elevated, nearly stationary, front set up across South Central Kansas late that night. A strong band of rain that developed across South Central Kansas late in the evening quickly changed to snow during the night. Accumulations from 3 to 6 inches were measured early Easter Morning from Kingman, Sedgwick, and Reno Counties to Marion County. An intense upper-deck perturbation that moved northeast over and along the boundary produced sufficient lift to result in thunder snow across many of these areas. The snow was occasionally mixed with sleet in Goddard, located 10 miles west of Wichita.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Mar 27, 2:26 AM CST, 34 minutes earlier.

Area forecast discussion, Mar 27, 2:26 AM CST, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
326 AM CDT SUN MAR 27 2016

.SHORT TERM...(TODAY THROUGH TUESDAY)
ISSUED AT 325 AM CDT SUN MAR 27 2016

INTENSE BAND OF SNOW IS MOVING THROUGH SOUTH CENTRAL KS AS WE
SPEAK WITH SOME THUNDERSNOW SHOWING UP OVER KINGMAN AND PRATT
COUNTIES WITH A COUPLE INCHES ALREADY ON GRASSY SURFACES. WHILE
CONFIDENCE IS HIGH WE WILL SEE ACCUMULATION ON GRASSY
SURFACES...THE BIG QUESTION WILL BE HOW MUCH WE SEE ON ROADS.
CALLS TO RENO AND KINGMAN COUNTIES REVEAL AROUND AN INCH ON ROADS
SO FAR. THIS BAND WILL REMAIN VERY PROGRESSIVE AND BY EARLY
AFTERNOON HOURS WILL BE OUT OF OUR FORECAST AREA.

TEMPS WILL BE A FEW DEGREES COOLER THAN WHAT WE HAD GOING AT THIS
TIME YESTERDAY...MAINLY DUE TO WET GROUNDS AND THE POTENTIAL FOR
SOME SNOW TO BURN OFF.

DEEP UPPER LOW WILL COME ON SHORE LATE TONIGHT INTO MON WHICH WILL
RESULT IN STRONG RETURN FLOW OVER THE PLAINS ALONG WITH ABOVE
NORMAL TEMPS. STILL FEEL THERE WILL BE A DECENT CHANCE AT WIND
ADVISORY SPEEDS TUE AFTERNOON. THESE STRONGER WINDS WILL OBVIOUSLY
ELEVATE THE FIRE DANGER RISK.

WILL MAINTAIN THE SLIGHT STORM CHANCES FOR MON NIGHT AND TUE
NIGHT DUE TO SOME ELEVATED MOISTURE TRANSPORT IN RESPONSE TO A
STRONG LOW LEVEL JET.

.LONG TERM...(WEDNESDAY THROUGH SATURDAY)
ISSUED AT 325 AM CDT SUN MAR 27 2016

ECMWF HAS COME AROUND TO THE GFS IN PUSHING OUT A STRONG LEAD
IMPULSE WED INTO WED NIGHT ACROSS THE PLAINS. THIS WILL ALLOW A
PACIFIC COLD FRONT TO MOVE THROUGH THE AREA DURING THE DAY WED
WITH STORMS EXPECTED TO DEVELOP ALONG IT. AT THIS POINT WOULD
THINK AT LEAST SOME STRONG TO MARGINALLY SEVERE STORMS WILL BE
POSSIBLE WITH THE SEVERITY HIGHLY DEPENDENT ON THE QUALITY OF LOW
LEVEL MOISTURE.

GFS AND ECMWF AGREE WELL ON A DEEP POLAR LOW ROTATING ACROSS THE
NORTHERN PLAINS AND INTO THE GREAT LAKES FOR THU INTO SAT. THIS
WILL BRING WELL BELOW NORMAL TEMPS TO THE NORTHERN AND CENTRAL
PLAINS FOR THU AND FRI. HOWEVER...THE MORE SIGNIFICANT COLD AIR
LOOKS TO REMAIN OVER THE MISSISSIPPI VALLEY

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SUNDAY NIGHT)
ISSUED AT 1155 PM CDT SAT MAR 26 2016

INFLUX OF LIFT WILL KEEP GENERATING MIXED PRECIPITATION AROUND
KHUT/KICT WITH BRIEF PERIOD OF MVFR VISIBILITY/CEILING. PRECIP
WILL BE CLOSER TO DAYBREAK AT KCNU. VFR CONDITIONS SHOULD
OVERSPREAD AREA WITH DEPARTING UPPER WAVE IN THE MORNING.
-HOWERTON

&&

.FIRE WEATHER...
ISSUED AT 325 AM CDT SUN MAR 27 2016

MAIN FIRE WEATHER CONCERN DAYS WILL BE MONDAY AND TUESDAY.

SOUTH WINDS WILL BE ON THE INCREASE MON AND ESPECIALLY TUE WHICH
WILL BE THE MAIN CULPRIT IN ELEVATING THE GRASSLAND FIRE DANGER
INTO THE VERY HIGH CATEGORY WITH EXTREME VALUES POSSIBLE TUE
AFTERNOON OVER CENTRAL KS. SOUTH WINDS ON MON WILL BE SUSTAINED IN
THE 20 TO 25 MPH RANGE WITH GUSTS AROUND 30 MPH ALONG AND WEST OF
I-135. FOR TUE THEY WILL SUSTAINED AROUND 30 MPH ALONG AND WEST OF
I-135 WITH GUSTS AROUND 40 MPH. RH'S VALUES WILL BE ON THE
INCREASE MON AND TUE WITH VALUES IN THE 30S ON MON AND RH'S IN THE
40S FOR TUE. BURNING IS HIGHLY DISCOURAGED BOTH MON AND TUE.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    52  30  67  49 /  70   0   0  10
HUTCHINSON      53  30  67  48 /  30   0   0  10
NEWTON          53  30  66  48 /  60   0   0  10
ELDORADO        51  30  67  48 /  70   0   0  10
WINFIELD-KWLD   52  31  67  48 /  70   0   0  10
RUSSELL         60  33  71  47 /  10   0   0  20
GREAT BEND      59  33  70  47 /  10   0   0  20
SALINA          56  31  69  48 /  10   0   0  20
MCPHERSON       54  30  67  48 /  30   0   0  20
COFFEYVILLE     52  29  67  43 /  90   0   0  10
CHANUTE         49  28  66  42 /  90   0   0  10
IOLA            48  28  65  42 /  90   0   0  10
PARSONS-KPPF    50  28  67  43 /  90   0   0  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 10 AM CDT THIS MORNING FOR KSZ067-
068-082-083-091.

&&

SHORT TERM...RBL
LONG TERM...RBL
FIRE WEATHER...RBL
Hazardous weather outlook, Mar 26, 2:55 PM CST, 12 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
355 PM CDT SAT MAR 26 2016

KSZ032-033-047>053-067>072-082-083-091>096-098>100-272100-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
355 PM CDT SAT MAR 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
EAST CENTRAL KANSAS...SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

SNOW IS EXPECTED TO MIX WITH RAIN LATE TONIGHT OVER PARTS OF
CENTRAL AND SOUTH CENTRAL KANSAS. BETWEEN A HALF INCH AND AN INCH
OF SNOW WILL BE POSSIBLE ON GRASSY SURFACES FOR AREAS BETWEEN
HUTCHINSON AND WICHITA...OR GENERALLY BETWEEN HIGHWAY 50 AND
HIGHWAY 54/400.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ANY LIGHT SNOW WILL QUICKLY COME TO AN END SUNDAY MORNING.

STORM CHANCES ARE EXPECTED TO RETURN TO THE FORECAST MONDAY NIGHT
IN CENTRAL KANSAS WITH CHANCES INCREASING AREA WIDE TUESDAY NIGHT
THROUGH WEDNESDAY NIGHT. AT THIS POINT A FEW STRONG TO SEVERE
STORMS LOOK POSSIBLE TUESDAY THROUGH WEDNESDAY.

SOUTH WINDS WILL BE ON THE INCREASE MONDAY AND ESPECIALLY TUESDAY
WHICH WILL ELEVATE THE GRASSLAND FIRE DANGER INTO THE VERY HIGH
CATEGORY FOR BOTH MONDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT
HTTP://WEATHER.GOV/WICHITA/HWO/

LAWSON/KETCHAM

In the hours before

Local storm report, Mar 27, 2:07 AM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
307 AM CDT SUN MAR 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0306 AM     SNOW             CUNNINGHAM              37.64N 98.43W
03/27/2016  M2.0 INCH        KINGMAN            KS   LAW ENFORCEMENT

            VISIBILITY REPORTED AROUND 1/4 MILE IN THUNDERSNOW

&&

MWM
Local storm report, Mar 27, 2:19 AM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
319 AM CDT SUN MAR 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0318 AM     SNOW             HUTCHINSON              38.07N 97.91W
03/27/2016  E2.0 INCH        RENO               KS   LAW ENFORCEMENT

            1 INCH ESTIMATED ACCUMULATION ON HIGHWAYS WITH 2 INCH
            ESTIMATE ON GRASSY SURFACES

&&

MWM
Local storm report, Mar 27, 2:33 AM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
333 AM CDT SUN MAR 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0332 AM     SNOW             4 ESE HUTCHINSON        38.04N 97.85W
03/27/2016  M2.0 INCH        RENO               KS   TRAINED SPOTTER

&&

MWM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Kingman

When
March 27, 3:00 AM CST to 6:45 AM CST
Where
Kingman forecast zone
Reported by
Trained Spotter
Coordinates
37.559, -98.136 (the zone’s center; the record gives no point)

The 6-inch snowfall was measured 1 mile west of Kingman.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, March 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 623237.